Hypoglycemia in Type 2 Diabetes

Hypoglycemia in Type 2 Diabetes

Case study: In clinic this morning, you see that one of your favorite patients, Roberta, has just scheduled a visit as “hospital follow-up.” Roberta is a 56-year-old woman with a history of well-managed type 2 diabetes, hypertension, and peripheral vascular disease. She was first diagnosed with diabetes 5 years ago, but she has been working hard on managing her chronic disease since that time. She is overweight (BMI of 29) but has lost 50 pounds over the last two years by adhering to a low-glycemic index diet and participating in pool aerobics at the community recreational center. Roberta’s glucose control has improved significantly, and she frequently speaks to newly diagnosed patients about managing their diabetes. You are concerned about her recent hospitalization because you just saw her 3 weeks ago, and she was doing quite well. When you enter the exam room, you are relieved to see Roberta still looking well. What do you want to ask her?

You ask her why she was recently hospitalized. Roberta tells you that a week ago – seemingly out of nowhere – she “started talking gibberish,” felt giddy and warm, and was having heart palpitations. She was visiting a neighbor, who grew concerned with her behavior and brought her to the local emergency room. In the ER, Roberta’s blood sugar level was very low, but all her other tests were normal. Her providers were able to access her electronic medical record and see that she had diabetes. Once they treated her with glucose, she very quickly improved and was able to go home the next day. However, she is now very concerned because she does not want to have a recurrence of hypoglycemia. What do you do next?

You perform a physical exam, review her medications, and look over her labs. On physical exam, Roberta has diminished distal pulses in her feet and decreased sensation in her toes. Otherwise, she is afebrile, her vital signs are stable, heart rate is slightly slow at 56 beats per minute, lungs are clear to auscultation, and her abdomen is soft and non-tender. She does not have any rashes or jaundice. On reviewing her medications, you see that she was recently started on a beta-blocker to manage her hypertension and off-label for some mild anxiety. You have not changed her diabetes medication in a long time because her glucose levels seemed so well controlled. Her most recent HbA1c levels were between 5.5 and 6. What do you do next?

You realize that her beta-blocker and tight glucose control may have contributed to her developing an episode of severe hypoglycemia necessitating hospitalization. You stop her beta-blocker and replace it with an ACE-inhibitor. After talking with Roberta and assuring her that this is temporary, you adjust her glucose goals for the next 4 weeks so she can re-develop awareness of the signs and symptoms of hypoglycemia. You also decide to switch her diabetes medication to metformin and mention that you would like for her to consider using a continuous glucose monitor (CGM) because there is good data that using a CGM may decrease the frequency of hypoglycemic episodes through improved monitoring.

What else would you do to manage a patient with type 2 diabetes and severe hypoglycemic episodes? Comment below.

For more information:

Evans Kreider K, Pereira K, Padilla BI. Practical Approaches to Diagnosing, Treating and Preventing Hypoglycemia in Diabetes. Diabetes Ther. 2017;8(6):1427-1435.

Primary Care Network CME activity:  “Management of Hypoglycemia in Type 2 Diabetes”

Dr. V. Silverstein
Durham, NC

Published on 1/16/2020

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest

Recent Articles